Florida, 2021

Damaging Winds in Florida, August 23, 2021

August 23, 2021 · NWS JAX · 3 events in 2 counties and zones

A deep upper level trough was across the area with cooler temperatures aloft. Southwest steering flow brought a more dominant west coast sea breeze which triggered strong to pulse severe storms as they tracked toward the east in the afternoon over an unstable airmass.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

A deep upper level trough was across the area with cooler temperatures aloft. Southwest steering flow brought a more dominant west coast sea breeze which triggered strong to pulse severe storms as they tracked toward the east in the afternoon over an unstable airmass.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Aug 23, 9:53 AM EST, 3 hours 7 minutes earlier.

Area forecast discussion, Aug 23, 9:53 AM EST, 3 hours 7 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
1053 AM EDT Mon Aug 23 2021

...STRONG THUNDERSTORMS POSSIBLE ALONG THE I-95 AND I-10 CORRIDORS
THIS AFTERNOON...

.UPDATE...

Late morning surface analysis depicts Atlantic high pressure
(1022 millibars) centered just east of Bermuda and extending its
axis southwestward across the FL peninsula. Meanwhile, troughing
extends southward from Henri's remnants across the Deep South.
Aloft...troughing situated along the eastern seaboard was digging
southward towards our region, with ridges centered over eastern
Texas and east of Bermuda. Latest RAP/LAPS analyses indicate that
deep tropical moisture remains in place locally, with PWAT values
around or above 2 inches region-wide, with higher surface-based
CAPE values above 2,000 j/kg in place for locations along and
south of Interstate 10, while lower values were in place for
locations north of Waycross. A few sprinkles may be falling for
locations south of I-10 beneath a mid level cloud deck that was
progressing quickly southeastward while thinning. Patches of
mainly mid and high altitude cloud cover were otherwise scattered
across the rest of our area, with an outflow boundary emanating
from an earlier Mesoscale Convective System (MCS) that impacted
the FL panhandle during the predawn hours now initiating a line of
convection along the water logged FL Nature Coast that was
progressing east-southeastward towards southern portions of the
Suwannee Valley, with additional showers now developing eastward
along the FL/GA border. Breaks in the cloud cover were allowing
temperatures to rise to the low and mid 80s at 15Z, with dewpoints
mostly in the muggy 75-80 range.

Deep-layered troughing will continue to dig into our region from
north to south this afternoon, with this troughing possibly
cutting off overnight near the Gulf Stream waters. This feature
will result in slight cooling of the mid-levels locally this
afternoon, with convection expected to increase in coverage
towards noon over the Suwannee Valley and for locations near the
FL/GA border along an existing gradient in CAPE values mentioned
previously. Activity should progress east-southeastward while
increasing in coverage as convection crosses the U.S. Highway 301
corridor. Brisk low level southwesterly flow will pin the
Atlantic sea breeze along the Atlantic coast through the afternoon
hours. Convection may pulse and become strong at area beaches as
activity encounters this pinned sea breeze boundary. Stronger
storms today will be capable of producing downburst wind gusts up
to 55 mph, frequent lightning strikes, and locally heavy
downpours. Scattered convection will be possible elsewhere late
this afternoon and early this evening as outflow boundaries
potentially trigger new convection beneath gradually cooling
temperatures and steepening lapse rates aloft. Highs will
generally reach the lower 90s before convection increases in
coverage during the early to mid afternoon hours, with maximum
heat index values climbing to around 105 degrees.

At least scattered convection may linger through around midnight
as the deep-layered trough swings southeastward through our
region, followed by convection blossoming offshore overnight as
this trough becomes cutoff. Debris cloud cover may be slow to thin
through the predawn hours, and lows will generally fall to the mid
70s inland and the upper 70s at coastal locations.

&&

.MARINE...

A trough digging southeastward into our region this afternoon will
enhance thunderstorm coverage through tonight. Outside of
thunderstorm activity, south-southeasterly winds will increase to
around 15 knots by late afternoon and will then shift to southerly
and may surge to Caution levels of 15 to 20 knots this evening
before diminishing overnight. The axis of Atlantic high pressure
will then lift northward from the Florida peninsula to a position
east of the North Carolina Outer Banks by midweek, resulting in
prevailing southerly winds on Tuesday, followed by onshore winds
during the middle and late portions of this week. Seas of 3-5 feet
will prevail both near shore and offshore through Wednesday night.
A weak trough will push westward across our local waters by late
Wednesday, resulting in increasing coverage of showers and
thunderstorms late this week. Seas will build to Caution levels of
4 to 6 feet offshore by Thursday.

Rip Currents: A persistent east-southeasterly ocean swell will
keep a low-end moderate risk at the northeast FL beaches through
Tuesday. Onshore winds and building seas may increase the threat
late this week at all area beaches.

&&

.FIRE WEATHER...

Brisk southwesterly transport winds will prevail today for
locations south of Waycross, resulting in good smoke dispersion
values for locations along and south of Interstate 10. Surface and
transport winds will then shift to southerly on Tuesday with
decreasing speeds, resulting in marginally low dispersion values
at inland locations.

&&

.HYDROLOGY...

Levels are about to fall below moderate flood status at the Three
Rivers Estates gauge along the lower Santa Fe River, with moderate
flooding also subsiding along the Ichetucknee River. Minor
flooding will continue along upper portions of the Suwannee
through at least midweek, with minor flooding continuing this week
along lower portions of the Santa Fe and for the lower Suwannee
River south of the confluence with the Santa Fe.

&&

.PREV DISCUSSION [757 AM EDT]...

.NEAR TERM [Through Tonight]...

A cutoff mid to upper level low over the Mid Atlantic states will
move northeastward into the western Atlantic waters while ridging
aloft will be centered to our west over the Arklatex region with
north to NW mid to high level flow over our area. Southwest low
level flow along and ahead of a surface trough hanging out over
central GA into the Carolinas, moist PWATs near 2.0 inches, and
shortwave energy traveling around the base of the southern portion
of the exiting trough will help initiate scattered to numerous
showers and thunderstorms over the area with the best focus along
I-10 into coastal SE GA where the surface trough will be positioned
late in the day. Storms will move eastward along the I-10 corridor
of NE FL and then over the coastal waters by around sunset with
residual showers remaining over the coast and into portions of
NE FL through midnight as a weak low develops over the coastal
waters along the surface trough.

Slow storm motions from the west will veer northwest through the
afternoon and then north through the evening and bring a risk for
locally heavy rainfall that could lead to minor flooding. Gusty
wind potential up to 50 mph will also be possible in the strongest
storms and also small hail as lapse rates increase to around 6.0
to 6.5 C/Km during peak diurnal heating, but any severe storm
potential should be limited as mid level temperatures stay a little
warmer than climatology with values near -6.0 degrees Celsius. High
temperatures will be in the low 90s over NE FL along I-95 and the
St Johns river basin with near 90 readings for inland NE FL, SE GA
areas and the NE FL beaches with upper 80s at the SE GA coast.

Tonight, mostly cloudy skies and showers will linger along the
SE GA coast and over NE FL areas after storms push into the coastal
waters after sunset. Gradual clearing is expected after midnight
over inland areas with some low clouds and fog possible west of
Waycross during the predawn hours. Lows will be in the mid 70s
inland and the upper 70s at the coast.

.SHORT TERM [Tuesday Through Wednesday]...

An upper trough will lift north up the western Atlantic as the
Bermuda high builds westward over the region shifting the flow
from southerly on Tuesday to east-southeasterly on Wednesday.
Lingering upper impulses and ample moisture will result in
numerous showers and storms across the area with the highest
precipitation chances between the I-95 and I-75 corridors where
the sea breezes are expected to converge. On Wednesday, drier air
advects into the region from the southeast ahead of an easterly
wave making its way up the Florida east coast. This will result in
less convective coverage on Wednesday mainly over northeast
Florida. With easterly flow and drier air over northeast Florida,
best chance for storms on Wednesday will be along the I-75
corridor and inland southeast Georgia as the Atlantic sea breeze
pushes inland. Temperatures will be around normal with highs in
the upper 80s to low 90s and lows in the 70s.

.LONG TERM [Thursday Through Sunday]...

Low to mid level ridging remains over the region continuing
easterly flow through the weekend. An easterly wave moves from
central Florida into the Panhandle Thursday into Friday. This will
bring additional moisture and lift to the area which could
potentially enhance precipitation. Otherwise, typical summertime
pattern of scattered to numerous showers and storms developing
along the sea breezes prevails through the weekend. Temperatures
will be near average August levels.

.AVIATION...
[Through 12Z Tuesday]

Periods of MVFR ceilings between 2000-3000 feet and brief light
showers will be possible at the regional terminals through around
15Z. VFR conditions will otherwise prevail, and we will issue
amendments to cover the brief nature of the MVFR ceilings this
morning. Showers and thunderstorms will develop along the
Interstate 10 corridor and coastal southeast GA after 16Z, with
activity moving east or east southeastward towards the regional
terminals and the I-95 corridor early this afternoon. We included
TEMPO groups at all of our TAF sites for IFR to MVFR visibilities
within heavier downpours, along with wind gusts up to 30 knots and
MVFR ceilings. Activity may linger or even redevelop into the
evening hours for locations south of Interstate 10, and we kept
VCTS for VQQ, GNV and SGJ after 00Z. Southwesterly surface winds
will be sustained at 5-10 knots through around 17Z, with the
Atlantic sea breeze boundary expected to cross the coastal
terminals after 17Z, resulting in surface winds shifting to
south-southeasterly and increasing to 10-15 knots. Outside of
thunderstorm activity, southwesterly surface winds sustained around
10 knots will prevail at the inland terminals through around 23Z.
Surface winds will shift to southerly and will remain sustained at
5-10 knots overnight at the coastal terminals, with southwesterly
winds sustained around 5 knots or less at the inland terminals.

&&

.PRELIMINARY POINT TEMPS/POPS...

AMG  91  73  92  73  89 /  50  40  60  60  60
SSI  90  77  89  76  88 /  70  60  50  50  40
JAX  92  74  90  73  89 /  60  60  50  50  40
SGJ  93  76  88  76  88 /  50  60  50  50  30
GNV  92  75  89  73  89 /  50  30  60  40  40
OCF  91  75  89  73  90 /  30  30  60  20  40

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AM...None.
&&

In the hours before

Special weather statement, Aug 23, 11:57 AM EST, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
1257 PM EDT Mon Aug 23 2021

FLZ023-122-222-GAZ364-231745-
Southern Columbia FL-Baker FL-Northern Columbia FL-
Western Charlton GA-
1257 PM EDT Mon Aug 23 2021

...A strong thunderstorm will impact portions of Baker, northeastern
Columbia and south central Charlton Counties through 145 PM EDT...

At 1256 PM EDT, Doppler radar was tracking a strong thunderstorm 8
miles west of Taylor, or 19 miles northeast of Lake City, moving east
at 30 mph.

HAZARD...Winds in excess of 40 mph and minor flooding due to heavy
         rainfall.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor flooding due to heavy rainfall is
         possible.

Locations impacted include...
Taylor, Macclenny, Glen St. Mary, Sanderson, Olustee and Watertown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3053 8258 3058 8233 3057 8222 3060 8220
      3063 8205 3017 8205 3019 8262
TIME...MOT...LOC 1656Z 266DEG 25KT 3042 8244

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

NELSON
Special weather statement, Aug 23, 12:25 PM EST, 35 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
125 PM EDT Mon Aug 23 2021

FLZ023-024-124-125-225-325-425-GAZ165-364-231815-
Baker FL-Western Duval FL-South Central Duval FL-Inland Nassau FL-
Trout River FL-Coastal Nassau FL-Coastal Duval FL-Inland Camden GA-
Western Charlton GA-
125 PM EDT Mon Aug 23 2021

...A strong thunderstorm will impact portions of Nassau, northeastern
Baker, central Duval, southern Camden and southeastern Charlton
Counties through 215 PM EDT...

At 125 PM EDT, Doppler radar was tracking a strong thunderstorm 8
miles east of Taylor, or 20 miles southwest of Callahan, moving east
at 25 mph.

HAZARD...Wind gusts of 45 to 55 mph and minor flooding due to heavy
         rainfall.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor flooding due to heavy rainfall is
         possible.

Locations impacted include...
Jacksonville, Hilliard, Callahan, Jacksonville International Arpt,
Macclenny, Cisco Gardens, St. George, Bryceville, Nassau
Village-Ratliff and Ratliff.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3029 8166 3028 8224 3057 8226 3057 8222
      3063 8219 3077 8169 3074 8169 3074 8167
      3075 8167 3075 8165 3073 8165 3073 8164
TIME...MOT...LOC 1725Z 266DEG 24KT 3043 8215

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

NELSON

The radar

The Jacksonville radar (KJAX), 24 km away, was scanning. The volume nearest the first event began at 18:01 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Nassau

When
August 23, 1:00 PM EST
Where
Nassau County, 1.38 mi WNW of Dyal
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
30.630, -81.890

A tree was blown down at Old Dixie Highway and Bethel Church Road. The time of damage was based on radar.

Thunderstorm Wind, Duval

When
August 23, 1:00 PM EST
Where
Duval County, 1.5 mi NNW of Cary
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
30.490, -81.790

A power line as blown down at 13941 New Kings Road.

Thunderstorm Wind, Nassau

When
August 23, 1:23 PM EST
Where
Nassau County, 0.91 mi SW of Gross Welcome Stn
Measured
45 kt (52 mph) estimated gust
Property damage
$20
Reported by
911 Call Center
Coordinates
30.690, -81.680

A tree was blown down along I-95 southbound at mile marker 377. The cost of damage was unknown but it was estimated for the event to be included in Storm Data.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2021Every state in 2021This day in weather historyWarnings in Florida, August 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 973198, 973200, 973199.